Skip to main content

Notebook Medicine

Reflux drug rethink

(Ken Tannenbaum/iStock)

Daniel Acker/Bloomberg via Getty Images

Medicine

Reflux drug rethink

New research may link popular acid-fighting medications with health problems

Richard was enjoying a night with his wife at their favorite restaurant when he suddenly could not swallow. The food in his throat would not budge, even after someone beat on his back. Paramedics took him to the emergency room where a physician looked into his esophagus and removed the bite of steak that caused so much distress. After the procedure, the doctor explained that years of acid splashing from his stomach into his esophagus had caused it to scar and narrow. The good news was that a strong acid-reducing drug called Nexium would heal the esophagus and prevent another swallowing crisis.

Nexium belongs to a class of drugs called proton-pump inhibitors (PPIs). Our stomachs normally produce acid to digest food. But in a condition called gastroesophageal reflux disease (GERD), acid moves from the stomach up to the esophagus and vocal cords where it causes damage. The result can be heartburn, nausea, coughing, hoarseness, and difficulty swallowing. It can also sometimes increase the risk of esophageal cancer.

PPIs such as Nexium, Prilosec, Prevacid, and Protonix effectively treat GERD by blocking the stomach’s production of acid. Since their arrival in the 1990s, PPIs have become among the world’s most widely prescribed and used medications. But recent studies have raised concerns about their safety. PPIs impair the stomach’s ability to absorb vitamins and minerals. In my own medical practice, I regularly see PPI users become low in magnesium, iron, and vitamins B-12 and D. Thankfully, these deficiencies are easy to detect and treat with supplements.

More worrisome are studies showing an association between PPI use and the increased risk of infections, hip fractures, kidney disease, heart disease, and dementia. It’s important to note these studies do not prove that PPIs cause these health problems. As statisticians remind us, correlation does not necessarily mean causation. To clarify whether PPIs are truly bad actors, researchers must do the kind of studies capable of showing causation.

Still, one recent study, published online in Circulation Research in May, found a potential mechanism by which PPIs could possibly cause harm. Researchers at Houston Methodist Research Institute in Texas exposed blood vessel cells to a commonly used PPI. They found that the PPI caused the cells to age by impairing their garbage disposal systems, known as lysosomes. Lead investigator John Cooke told the Reuters news service that “the health of our blood vessels is necessary for normal functioning of our heart, brain, and kidneys. Damage to the lining of our blood vessels could lead to heart attack, dementia, and renal failure.” The researchers were careful to note that the cell damage they observed occurred in test tubes. The study did not examine whether PPIs harm cells in living people.

So what should doctors and patients do with this information? If you are regularly taking a PPI, should you immediately stop doing so? First, it’s important to understand there are situations when the benefits of PPIs clearly outweigh their risks. For instance, PPIs decrease the risk of esophageal cancer in people with a condition called Barrett’s esophagus. Nonetheless, many doctors and patients regularly prescribe and take PPIs without much reflection. This is because PPIs are very effective and until recently were thought to be quite safe. Now, with growing concerns about possible harms from this class of drugs, doctors and patients should have a thoughtful conversation about when they are truly necessary.

Comments

  • SueQ's picture
    SueQ
    Posted: Wed, 06/08/2016 11:32 pm

    Just say "NO" to just about any drug!! There is no need for any of these drugs. From Tagamet on up the ladder, it makes no sense to decrease the acidity of the stomach pH since it decreases with age,anyhow.. Occasional address to stomach discomfort with an agent such as Tums or Gaviscon is fine. Many times you stomach is try to tell you something(like quit the chocolate, no morse coffee or sugar,etc.). For those with Barret's Esophagus,etc., a quick 5 minute procedure should be done. I agree with Mommnator!!!

  • MommynatorRN's picture
    MommynatorRN
    Posted: Wed, 06/08/2016 11:32 pm

    I never understood how reducing the stomach's ability to produce acid to churn food into component parts was a good thing, except temporarily to produce esophageal healing. Isn't it better to adjust diet, follow a regimen where there is no eating a certain number of hours before bed, and even surgery to correct the weak sphincter a much better approach? How is the stomach supposed to do its job with reduced acid?

  • Caminho
    Posted: Wed, 06/08/2016 11:32 pm

    Beautifully written article! Kudos to James Marroquin on writing a beautifully balanced article, with accurate science written at a layman's level. Keep it coming!

  • DaleCutler's picture
    DaleCutler
    Posted: Wed, 06/08/2016 11:32 pm

    A family member was given a prescription dose of omeprazole without any hesitation at all by an MD, and was on it long term until reports last fall came out about an association with dementia and PPIs, but not proven causal – yet. They are trying to back off the dose, currently. H2 inhibitors have a had similar association made earlier, as well.Thanks for your report, James Marroquin, and your comments, too, kerygma and Eugepae! We are very complex creatures, fearfully and wonderfully made!

  • Eugepae
    Posted: Wed, 06/08/2016 11:32 pm

    It is good to see that a closer look is being given to this class of drugs.  They are prescribed as candy and now available over the counter.  My personal experience is that they work, but at what cost?  I was beset with a month long bout of hiccups about ten years ago.  The diagnosis was GERD and through prayer and a course of Nexium the symptoms were relieved.  After staying on the drug for about another month I was noticing ongoing stomach pain and another odd symptom, I was experiencing some bone loss.  I know this because my watch bands were suddenly fitting looser.  In reading the warnings, I found both of these side effects mentioned.  I stopped the drug with no more symptoms, and as kerygma mentions, just watching my diet, stress levels, and the occasional antacid manage fine.  Could it be that the rash of joint replacements in people so young as to have this unheard of in earlier generations are in part caused by this class of drugs?

  • kerygma's picture
    kerygma
    Posted: Wed, 06/08/2016 11:32 pm

    Wow!  Problems treating GERD are finally coming out.  I was given omeprazole (Prevacid Prilosec are the OTC's) long before it was over the counter.  My doctor said I will probably have to be on it forever.  Who knew?  After about a year and a half I was having such strange symptoms that I was finally sent to an infectious disease specialist with no findings there.   By then, I was pegged as a hypochondriac!  To make a long story short, I tested positive to a rare form of cancer called carcinoid tumors.  I began to see an oncologist  who was very good at not rushing into things and taking it slow because deeper testing would be expensive and very invasive.  By then, my research obsession which I acquired because of all these "diagnoses" coming down, led me to an obscure report about omeprazole in The Italian Medical Journal which stated that through their studies they found that being on the drug omeprazole could lead to a FALSE POSITIVE test for carcinoid tumors.  I brought that to my oncologist and she was amazed.  I suggested that I go off of the drug and be tested again.  She totally agreed and suggested a 6 week period to eliminate the drug from my system.  After testing was done there was no trace or any hint of carcinoid tumors.  Of course, I gave God the glory for revealing that to me through research!  And I tell that story to anyone who wants to listen who  is on omeprazole (Prevacid, Prilosec) thinking it might help others to know the dangers of the drug.  I often wonder how many more invasive, painful and expensive testing that I would have to go through had I not found this information.  I also make sure my doctors know this story!  Maybe they will be more hesitant to jump at prescribing along with knowing the revelation from this article.  Please, people!  Pass this article on!  (By the way...after I got off the drug, I only had heartburn occasionally anyway - ha! pizza and bananas do if for me!)  My new doctor nonchalantly said, "Why don't you just take a few Rolaids"...which I do without any side affects :o)  But I guess you have to weigh the dangers of GERD against the dangers of the drugs like any disease.  Worse of 2 evils?